Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 184, NWS State College, PA

September 5, 2017Adams County, Cumberland County, York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 5, 2017, 3:51 PM EDT for Adams County, Cumberland County, York County, Pennsylvania. It was in force for 84 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2017, 3:51 PM EDT (19:51 UTC)
Expired
Sep 5, 2017, 5:15 PM EDT
In force
84 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Adams County, PA, Cumberland County, PA, York County, PA

The radar

The Sterling radar (KLWX), 127 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 4:29 PM EDTTSTM WND DMGYork, PASEVERAL LARGE TREES SNAPPED OFF . EIGHT POLES DOWN.
Sep 5, 4:30 PM EDTTSTM WND DMGParkville, PATREES AND WIRES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 5, 3:26 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-324 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

917 
WUUS51 KCTP 051951
SVRCTP
PAC001-041-133-052115-
/O.NEW.KCTP.SV.W.0184.170905T1951Z-170905T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
351 PM EDT TUE SEP 5 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Adams County in south central Pennsylvania...
  York County in south central Pennsylvania...
  Central Cumberland County in south central Pennsylvania...

* Until 515 PM EDT

* At 350 PM EDT, severe thunderstorms were located along a line
  extending from near Walnut Bottom to Carroll Valley, moving east at
  35 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Severe thunderstorms will be near, 
  Gettysburg and Pine Grove Furnace around 400 PM EDT. 
  Aspers, Bonneauville, Lake Heritage and Mount Holly Springs around 
  410 PM EDT. 
  Littlestown, McSherrystown, Lake Meade, Dillsburg, Hampton and New 
  Oxford around 420 PM EDT. 
  Parkville, Hanover, Pennville and Siddonsburg around 430 PM EDT. 

Other locations impacted by these severe thunderstorms include
Arendtsville, East Prospect, Gardners, Fawn Grove, Glenville,
Heidlersburg, Biglerville, Loganville, New Salem and Lewisberry.

This includes the following Interstates...
 The Pennsylvania Turnpike from mile markers 237 to 245.
 Interstate 83 from mile markers 0 to 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with these storms. 
Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3972 7730 4006 7737 4013 7714 4024 7687
      4017 7675 4013 7674 4006 7666 4005 7653
      3995 7648 3991 7639 3987 7638 3972 7624
TIME...MOT...LOC 1950Z 263DEG 31KT 4002 7740 3973 7738 

HAIL...0.88IN
WIND...60MPH
 
$$

Lambert/Watson
1 follow-up statement
844 
WWUS51 KCTP 052051
SVSCTP

Severe Weather Statement
National Weather Service State College PA
451 PM EDT TUE SEP 5 2017

PAC001-041-052058-
/O.CAN.KCTP.SV.W.0184.000000T0000Z-170905T2115Z/
Adams PA-Cumberland PA-
451 PM EDT TUE SEP 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR ADAMS AND CENTRAL CUMBERLAND
COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM EDT for
south central Pennsylvania.

LAT...LON 3993 7695 4010 7705 4017 7697 4017 7691
      4019 7693 4019 7691 4020 7692 4022 7690
      4022 7684 4017 7675 4013 7674 4006 7666
      4005 7653 3995 7648 3991 7639 3987 7638
      3972 7624 3972 7698
TIME...MOT...LOC 2048Z 263DEG 31KT 4008 7676 3979 7675 

$$

PAC133-052115-
/O.CON.KCTP.SV.W.0184.000000T0000Z-170905T2115Z/
York PA-
451 PM EDT TUE SEP 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR YORK COUNTY...

At 448 PM EDT, severe thunderstorms were located along a line
extending from near Manchester to Glen Rock, moving east at 50 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Parkville, Red Lion, Spry, Weigelstown, Dallastown, York, Lower
Allen, New Cumberland, York Airport and Siddonsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3993 7695 4010 7705 4017 7697 4017 7691
      4019 7693 4019 7691 4020 7692 4022 7690
      4022 7684 4017 7675 4013 7674 4006 7666
      4005 7653 3995 7648 3991 7639 3987 7638
      3972 7624 3972 7698
TIME...MOT...LOC 2048Z 263DEG 31KT 4008 7676 3979 7675 

HAIL...0.75IN
WIND...70MPH
 
$$

Jung

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:50 PM EDT, 1 minute earlier.

Area forecast discussion, Sep 5, 3:50 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service State College PA
350 PM EDT Tue Sep 5 2017

.SYNOPSIS...
A cold front will progress very slowly across the region this
evening and practically stall overhead tonight. A deepening
upper level trough will swing slowly across the Great Lakes
Wednesday and Thursday. The high pressure which will build in at
the surface late this week will provide a quiet weekend.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
Showers and thunderstorms run in two lines - one along the front
which is rather narrow and has little thunder at all. The lead
area of storms does have some taller cells, and WW 480 has been
issued. The CAPE is over 1500Joules on the RAP 0-hour, with
D-CAPE much lower. The temps and dewpoints do support the high
CAPEs and bulk shear is very high at 50kts over the SE counties.
No cu out ahead of this main line, so the possibility for
development ahead of the line is very low at this time.

These storms will continue to the east steadily, and could make
isolated damaging wind gusts and, less likely, large hail. The
forcing and best upper level wind passes to the east very
quickly, so the severe threat should be over before sunset,
except for far Srn Lancaster Co.

Rainfall could be locally heavy, but flash flooding not expected
as cells are moving and the line is, as well, and not parallel
to each other. Main threat is damaging wind, but there is a
small possibility of weak spin-up type tornadoes.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 PM WEDNESDAY/...
Worries for later tonight are two. One, fog and low stratus
development and, second, the possibility/expectation of a wave
of low pressure riding northward along the coast and rain
redeveloping back in the colder/stable air. The wet and calm air
will not be dried much by the air moving in behind the cold
front. Have kept the forecast very continuous with previous
with higher than chc POPs bubbling up from the S later tonight.

Mins tonight rather mild in the SE but around 50F in the NW
where some clearing is already occuring. The rain falling over
the eastern half of the area on Wed should keep the temps down
well below normals in the L-M60s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Showers will be exiting the area from south to north Wednesday
night into Thursday morning. The best chance for showers on
Thursday will be over the far north as the upper level trough
swings through. Southern areas begin to clear by afternoon.

A weak frontal boundary clips the northern counties on Friday
but precipitation diminishes by evening and doesn't progress any
further south. High pressure will build into the region for the
weekend making for plenty of sunshine and temperatures in the
60s.

Any effects from possible moisture from Hurricane Irma would be
at the tail end of this forecast period and would be based on
the ultimate forecast track.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Significant TSRA are through all but MDT and LNS. They will be
producing very heavy rain and some gusty winds. But, they should
be to the east of those two terminals by 22-23Z. The few showers
left in a thin line to the north of and parallelling the main
line seems to be the cold front. The wind shift is there, but no
gustiness to the winds there. After some brief improvement to
the flying conditions over much of the area, the CIG and VIS
will lower again later this evening/tonight. Have taken many
sites down to IFR in fog and the western terminals may go down
below FL010 on the CIG. A shield of rain may bubble up from the
south late tonight and affect mainly places to the east of UNV.
This rain may linger much of the day on Wed, but will confine
the IFR mentions to overnight and very shortly after sunrise.

Front pushes far enough to the east to allow for improvement
late in the day Wed and Wed PM. Upper level trough swinging
through the Upper Great Lakes will create some mainly-daytime
showers across the northern tier/half of PA Thu-Fri.

.Outlook...
Thu/Fri...MVFR north. VFR elsewhere. Sct showers mainly north.

Sat-Sun...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...RXR
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Tyburski
AVIATION...Dangelo
Hazardous weather outlook, Sep 5, 3:26 PM EDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
326 PM EDT Tue Sep 5 2017

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-061930-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
326 PM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-056>059-063>066-061930-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
326 PM EDT Tue Sep 5 2017

...SEVERE THUNDERSTORM WATCH 480 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any significant weather or damage to
the NWS through normal reporting methods.

In the hours before

Special weather statement, Sep 5, 2:52 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service State College PA
252 PM EDT TUE SEP 5 2017

PAZ026>028-034>036-056-063-064-051930-
Perry PA-Bedford PA-Fulton PA-Adams PA-Franklin PA-Cumberland PA-
Juniata PA-Huntingdon PA-Mifflin PA-
252 PM EDT TUE SEP 5 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD...ADAMS...
HUNTINGDON...FRANKLIN...MIFFLIN...JUNIATA...FULTON...CUMBERLAND...AND
PERRY COUNTIES UNTIL 330 PM EDT...

At 252 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Doylesburg to Berkeley Springs. Movement was
northeast at 45 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Chambersburg, Waynesboro, Shippensburg, Greencastle, Carlisle, St.
Thomas, Plainfield, Wayne Heights, Ickesburg, Fort Loudon, Locust
Grove, Barnes Gap, Mercersburg, New Bloomfield, Guilford, Willow
Hill, Big Cove Tannery, Rockhill Furnace, Big Spring State Park and
Spruce Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3972 7849 4051 7766 4058 7706 3972 7744
TIME...MOT...LOC 1852Z 239DEG 41KT 4023 7771 3962 7824

CR
Special weather statement, Sep 5, 3:37 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service State College PA
337 PM EDT TUE SEP 5 2017

PAZ036-056-057-063-065-052030-
Perry PA-York PA-Franklin PA-Cumberland PA-Dauphin PA-
337 PM EDT TUE SEP 5 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF DAUPHIN...YORK...
FRANKLIN...CUMBERLAND...AND PERRY COUNTIES UNTIL 430 PM EDT...

At 336 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Bloserville to near Shippensburg to
Scotland. Movement was east at 40 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Strong thunderstorms will be near...
  Plainfield and Bloserville around 340 PM EDT.
  Walnut Bottom and Newville around 345 PM EDT.
  Carlisle, Schlusser and Carlisle Springs around 350 PM EDT.
  Hogestown, New Kingstown and Wertzville around 400 PM EDT.
  Mechanicsburg and Mount Holly Springs around 405 PM EDT.
  Camp Hill, Lemoyne and Lower Allen around 410 PM EDT.

Other locations impacted by these storms include Orrstown, York
Haven, Three Mile Island, Dauphin and Landisburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4011 7772 4036 7739 4045 7667 4023 7658
      4019 7660 4015 7670 4012 7672 4011 7671
      4006 7681 4004 7708 4006 7709 4007 7714
      4003 7719 3995 7779
TIME...MOT...LOC 1936Z 263DEG 34KT 4023 7732 4008 7751 3998 7760

Lambert
Local storm report, Sep 5, 3:51 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
351 PM EDT TUE SEP 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND GST     3 SW WAYNESBORO         39.72N  77.62W
09/05/2017  M51 MPH          FRANKLIN           PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1701446

DNM

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 10:54 PM EDTSpecial Weather StatementCTPWarren66 min
Sep 4, 11:07 PM EDTSevere Thunderstorm WarningCTPWarren68 min
Sep 4, 11:56 PM EDTSevere Thunderstorm WarningCTPMcKean64 min
Sep 5, 12:11 AM EDTSevere Thunderstorm WarningCTPWarren73 min
Sep 5, 1:03 AM EDTSpecial Weather StatementCTPMcKean27 min
Sep 5, 1:22 AM EDTSpecial Weather StatementCTPPotter23 min
Sep 5, 2:23 AM EDTSpecial Weather StatementCTPCameron22 min
Sep 5, 2:33 AM EDTSpecial Weather StatementCTPClearfield27 min
Sep 5, 3:02 AM EDTSpecial Weather StatementCTPClearfield43 min
Sep 5, 2:52 PM EDTSpecial Weather StatementCTPCumberland, Franklin, Fulton, Juniata, Perry38 min
Sep 5, 3:02 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin, Fulton58 min
Sep 5, 3:37 PM EDTSpecial Weather StatementCTPCumberland, Dauphin53 min
Sep 5, 4:05 PM EDTAreal Flood AdvisoryCTPCumberland3 hr
Sep 5, 4:07 PM EDTTornado WarningCTPAdams, York38 min
Sep 5, 4:35 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lancaster, Lebanon, York85 min
Sep 5, 4:42 PM EDTSpecial Weather StatementCTPSchuylkill63 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.